Format

Send to

Choose Destination
J Gastroenterol Hepatol. 1993 Jul-Aug;8(4):390-3.

Portal vein thrombosis associated with prolonged ingestion of oral contraceptive steroids.

Author information

1
Department of Gastroenterology and Hepatology, Westmead Hospital, New South Wales, Australia.

Abstract

The case is described of a 38 year old woman who developed severe right upper quadrant abdominal pain that was associated with partial portal vein occlusion, as confirmed by flow Doppler ultrasonography and dynamic contrast computed tomography. The patient was a cigarette smoker and had taken combined oestrogen/progestagen oral contraceptive steroids (OCS) continuously for 24 years. There were no other risk factors for portal vein thrombosis or for thromboembolic disease. Following anticoagulant therapy and discontinuation of OCS complete recovery occurred. The case is reported to draw attention to portal vein thrombosis as an extremely rare complication of OCS.

PIP:

A 38-year old unmarried, healthy woman presented at Westmead Hospital in Australia with moderately severe, epigastric and right upper abdominal pain of 4 days' duration. She had had infrequent attacks of crampy central abdominal pain at night for 6 years, but bloodless, loose, or watery bowel movement relieved the pain. She had no history of hematological or thromboembolic conditions. Her physical examination did not show any signs of chronic liver disease. She smoked 25 packs of cigarettes a year. She drank about 40 gm of ethanol each day. She had used combined oral contraceptives (OCs) for 24 years to treat dysfunctional uterine bleeding. The 1st OC consisted of 50 mcg ethinyl estradiol and 250 mcg levonorgestrel. For the last 3 years, the OC contained 50 mcg ethinyl estradiol and 200 mcg levonorgestrel. The hospital physicians examined the upper abdominal ultrasound with Doppler study performed the day before admission, which revealed a 1.2 x 3 cm nonuniform echogenic lesion partially blocking the portal vein and extending 6 cm along the superior mesenteric vein. This finding strongly suggested that the woman had a thrombus in the portal vein. Laboratory findings showed her blood component levels to be within normal ranges. Color flow Doppler studies and dynamic computed tomography confirmed that she indeed had partial portal vein occlusion (thrombus). The physicians then treated her with 35,000 units/day of iv heparin. 5 days later, they added enough warfarin to achieve the International Normalized Ratio of 1.6:2.3. The pain subsided steadily over 3 days. They discharged her on day 9. Repeat ultrasonographic studies at 17 and 44 days after beginning anticoagulant therapy revealed complete resolution of the thrombus with no damage to the portal and superior mesenteric veins. She stopped warfarin therapy 7 weeks after treatment began and she was still well 2 months after stopping this treatment. The physicians concluded that the portal vein thrombosis was associated with combined OC use. The risk of this thrombosis occurring among OC users is extremely small, however.

PMID:
8374097
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center